The Medical Letter on Drugs and Therapeutics
FROM
ISSUE
1406
Cephalosporins for Patients with Penicillin Allergy
The full article is available to subscribers Subscriber Login   

Only a small minority of patients who say they are allergic to penicillin will have a reaction if they take a penicillin.1

HISTORY OF ALLERGY — Patients with a history of an IgE-mediated reaction to a penicillin (urticaria, angioedema, bronchospasm, anaphylaxis) should be treated with a non-beta-lactam antibiotic or referred to an allergist for skin testing. The package inserts of first- and second-generation cephalosporins carry a warning of a 10% risk of cross-sensitivity in penicillin-allergic patients, but when patients with a history of severe reactions are excluded, the rate of reactions after giving a cephalosporin (without skin testing) to a patient with a history of penicillin allergy has been about 0.1%.2

BETA-LACTAM SIDE CHAINS — All penicillins and cephalosporins have a beta-lactam ring in common, ... more       Show References Hide References

The Medical Letter is a subscriber-funded nonprofit organization that publishes critical appraisals of new prescription drugs and comparative reviews of drugs for common diseases.

Would you like to read the rest of this article?  Gain access below.

Subscribe
Subscriptions to The Medical Letter on Drugs and Therapeutics include:
  • Print version published and mailed biweekly (26 issues/year)
  • Immediate Online access to current issue and archives from 1988 to the present
  • Mobile access to our mobile site and free apps for iOS, Android and Kindle
  • FREE online per issue CME/CE
Free trial offer
3 Free Issues of The Medical Letter on Drugs and Therapeutics mailed to your home or office PLUS online access.
Try a Free Trial Subscription
Purchase this article:
Title: Cephalosporins for Patients with Penicillin Allergy
Article code: 1406a
 Electronic, downloadable article - $25